Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 85, NWS Little Rock, AR

July 16, 2018Boone County, Newton County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jul 16, 2018, 2:32 PM CDT for Boone County, Newton County, Arkansas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 2:32 PM CDT (19:32 UTC)
Expired
Jul 16, 2018, 4:30 PM CDT
In force
118 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Boone County, AR, Newton County, AR

The radar

The Springfield radar (KSGF), 136 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WGUS54 KLZK 161932
FFWLZK
ARC009-101-162130-
/O.NEW.KLZK.FF.W.0085.180716T1932Z-180716T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
232 PM CDT MON JUL 16 2018

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Northeastern Newton County in north central Arkansas...
  Southwestern Boone County in north central Arkansas...

* Until 430 PM CDT.

* At 230 PM CDT, Doppler radar continues to indicate showers and 
  thunderstorms producing heavy rainfall in the warned area. Radar 
  continues to estimate three to four inches of rain have fallen in 
  the last couple of hours. Additional heavy rainfall is expected, 
  and flash flooding is likely to occur. 

* Some locations that will experience flooding include...
  Harrison...                       Jasper...
  Western Grove...                  Valley Springs...
  Olvey...                          Piercetown...
  Carver...                         Erbie...
  Pruitt...                         Bellefonte...
  Marble Falls...                   Yardelle...
  Vendor...                         Gum Springs in Newton County...
  Gaither...                        Hasty...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3593 9294 3594 9323 3621 9325 3622 9296

$$

57

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 12:52 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 16, 12:52 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1252 PM CDT Mon Jul 16 2018

.UPDATE...

Updated to include the 18Z aviation discussion.

&&

.AVIATION...

VFR prevails through the period, with the exception of
restrictions in TSRA. Scattered coverage of TS yields low
confidence in terminal impacts, however, so utilizing VCTS for now.
Expecting TS to dissipate around or before 17/06Z with generally
light and variable winds through tomorrow morning.

Cooper

&&

.PREV DISCUSSION...(ISSUED 330 AM CDT Mon Jul 16 2018)

SHORT TERM...Through Tuesday Night

Today will see more clouds and convection chances, as a weak
boundary sags into AR from the northwest, and upper level
northwest flow allows short wave energy to move across the region.
This pattern will lower overall temperatures and heat index
values. A heat advisory will not be needed today, with heat index
values from the upper 90s to less than 105 degrees. Rain chances
will be the highest over central areas of AR, general from the
northwest to the south central. Highs will be from the upper 80s
to mid 90s, while a few upper 90 readings will be possible.
Tonight and on Tuesday, the weak boundary will sag slowly south,
the focus the convection over AR. On Tuesday, the best chance of
rain will be over southern AR. Highs will also lower by a degree
to a few, also keeping heat index values below advisory levels.
This is some uncertainty in the location and amount of convection
over AR, and kept most of the chance in chance category. Highs
will be in the 90s. The threat of a severe storm will remain low
and isolated.

LONG TERM...Wednesday Through Sunday

A weak front will have moved into the area at the start of the
long term period...with heights aloft decreasing with the upper
ridge shifting west. With the weak front nearby...and with flow
aloft more NRLY/NW over the region...there will be better chances
for precip for at least portions of the long term period. The best
chances will generally be in the afternoon hrs Wed...with temps
early in the period dropping to more seasonal normals.

By late in the week...the upper ridge will attempt to expand further
east over the state...but the bulk of the upper ridging will remain
west. There is some uncertainty this far out how far the ridge will
shift east...with some indications the ridge should remain generally
west of AR. As a result...NW flow will be dominant...with temps only
warming slightly for Fri into the weekend. Chances for precip will
drop off some...but may still see some potential for afternoon
convection remaining.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...COOPER
Hazardous weather outlook, Jul 16, 5:01 AM CDT, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
501 AM CDT Mon Jul 16 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171015-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
501 AM CDT Mon Jul 16 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible today and tonight over
much of Arkansas, especially from northwest to central areas. An
isolated strong to briefly severe storm will be possible mainly in
the afternoon to early evening. Stronger storms will be capable
of producing gusty winds, dangerous lightning and localized heavy
rainfall. The overall threat for a severe thunderstorm will remain
low and isolated.

Heat index values will be in the 90s to around 100 degrees today,
mainly this afternoon to early evening. Extra precautions should
be taken to minimize the affects of the heat.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

Thunderstorms will become a bit more scattered and common by the
middle of this week, with the best chances for seeing thunderstorms
during the afternoon hours Monday through Thursday. While organized
severe weather is not expected this far out, a few strong storms may
be possible. Chances for thunderstorms decrease by the end of the
week, though some isolated thunderstorms will remain possible each
afternoon Friday through Sunday.

Also, heat index values will remain elevated through the week.
Most locations will see heat index values in the upper 90s to
just over 100 degrees, while some areas may see heat index values
exceed 105 degrees in the afternoons.

.Spotter Information Statement...

Spotter activation is not anticipated today and tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

59/62

In the hours before

Special weather statement, Jul 16, 12:59 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1259 PM CDT MON JUL 16 2018

ARZ032-161830-
Faulkner AR-
1259 PM CDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAULKNER COUNTY UNTIL 130
PM CDT...

At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pickles Gap, moving southeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Conway...                         Pickles Gap...
Hamlet...                         Saltillo...

LAT...LON 3513 9248 3516 9239 3504 9225 3499 9245
TIME...MOT...LOC 1758Z 324DEG 5KT 3511 9242

46
Special weather statement, Jul 16, 1:23 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Little Rock AR
123 PM CDT MON JUL 16 2018

ARZ044-161900-
Pulaski AR-
123 PM CDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PULASKI COUNTY UNTIL
200 PM CDT...

At 123 PM CDT, Doppler radar was tracking a strong thunderstorm over
Burns Park, or in North Little Rock, moving southeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Little Rock...                    North Little Rock...
Sherwood...                       Maumelle...
Downtown Little Rock...           North Little Rock Airport...
Argenta...                        Burns Park...
Oak Grove in Pulaski County...    Protho Junction...
Sweet Home...                     Lakewood...
Camp Robinson...                  Levy...
State Fairgrounds...              Scott...
McAlmont...                       Amboy...
Cammack Village...                Baucum...

LAT...LON 3483 9239 3486 9228 3472 9210 3464 9228
TIME...MOT...LOC 1823Z 327DEG 6KT 3479 9230

46
Special weather statement, Jul 16, 1:45 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Little Rock AR
145 PM CDT MON JUL 16 2018

ARZ032-044-161915-
Pulaski AR-Faulkner AR-
145 PM CDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FAULKNER AND
NORTHEASTERN PULASKI COUNTIES UNTIL 215 PM CDT...

At 145 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mayflower, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Little Rock...                    North Little Rock...
Sherwood...                       Maumelle...
North Little Rock Airport...      Mayflower...
Gibson...                         Gravel Ridge...
Morgan...                         Camp Robinson...
Marche...                         Sylvan Hills...
Oak Grove in Pulaski County...    Burns Park...
Amboy...                          Saltillo...
Cato...                           Palarm...

LAT...LON 3499 9249 3504 9233 3487 9217 3478 9238
TIME...MOT...LOC 1845Z 323DEG 9KT 3495 9238

46
Special weather statement, Jul 16, 1:47 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Little Rock AR
147 PM CDT MON JUL 16 2018

ARZ016-161915-
Independence AR-
147 PM CDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN INDEPENDENCE COUNTY
UNTIL 215 PM CDT...

At 147 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cave City, or 10 miles northeast of Batesville, moving southeast at
10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Charlotte...                      Cord...
Dowdy...

LAT...LON 3572 9141 3586 9157 3593 9147 3593 9146
      3589 9146 3589 9136 3586 9127
TIME...MOT...LOC 1847Z 307DEG 8KT 3586 9148

46
Special weather statement, Jul 16, 2:10 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Little Rock AR
210 PM CDT MON JUL 16 2018

ARZ043-044-161945-
Pulaski AR-Saline AR-
210 PM CDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SALINE AND WEST
CENTRAL PULASKI COUNTIES UNTIL 245 PM CDT...

At 210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pinnacle Mountain State Park, or 10 miles west of Maumelle. This
storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Little Rock...                    Chenal Valley...
Ferndale...

LAT...LON 3486 9267 3488 9255 3474 9245 3470 9262
TIME...MOT...LOC 1910Z 343DEG 4KT 3481 9259

46
Special weather statement, Jul 16, 2:29 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Little Rock AR
229 PM CDT MON JUL 16 2018

ARZ054-055-162000-
Hot Spring AR-Grant AR-
229 PM CDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT AND EAST
CENTRAL HOT SPRING COUNTIES UNTIL 300 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm over
Poyen, or 10 miles southeast of Malvern, moving northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Prattsville...                    Poyen...
Jenkins Ferry State Park...       Thiel...
Buie...                           Fenter...
Brush Creek...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3429 9278 3442 9269 3442 9268 3441 9268
      3441 9267 3435 9243 3419 9261
TIME...MOT...LOC 1928Z 216DEG 8KT 3430 9265

67

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:28 PM CDTSpecial Weather StatementLZKSaline32 min
Jul 15, 8:23 PM CDTSpecial Weather StatementLZKLonoke37 min
Jul 15, 9:39 PM CDTSpecial Weather StatementLZKLonoke36 min
Jul 15, 10:04 PM CDTSpecial Weather StatementLZKJefferson26 min
Jul 16, 11:52 AM CDTSevere Thunderstorm WarningLZKCleburne, Stone23 min
Jul 16, 12:35 PM CDTSpecial Weather StatementLZKFaulkner25 min
Jul 16, 12:39 PM CDTSevere Thunderstorm WarningLZKFaulkner, Van Buren36 min
Jul 16, 12:47 PM CDTSpecial Weather StatementLZKMarion28 min
Jul 16, 12:50 PM CDTSpecial Weather StatementLZKPulaski25 min
Jul 16, 12:59 PM CDTSpecial Weather StatementLZKFaulkner31 min
Jul 16, 1:23 PM CDTSpecial Weather StatementLZKPulaski37 min
Jul 16, 1:45 PM CDTSpecial Weather StatementLZKPulaski30 min
Jul 16, 1:47 PM CDTSpecial Weather StatementLZKIndependence28 min
Jul 16, 1:51 PM CDTSevere Thunderstorm WarningLZKFaulkner, Pulaski24 min
Jul 16, 2:10 PM CDTSpecial Weather StatementLZKSaline35 min
Jul 16, 2:29 PM CDTSpecial Weather StatementLZKGrant31 min
Jul 16, 2:32 PM CDTSevere Thunderstorm WarningLZKGrant, Hot Spring, Saline28 min
Jul 16, 2:56 PM CDTSpecial Weather StatementLZKGrant34 min
Jul 16, 3:02 PM CDTSevere Thunderstorm WarningLZKGrant, Jefferson28 min
Jul 16, 3:29 PM CDTSevere Thunderstorm WarningLZKArkansas, Cleveland, Jefferson, Lincoln28 min
Jul 16, 3:36 PM CDTSpecial Weather StatementLZKNewton24 min
Jul 16, 3:53 PM CDTSpecial Weather StatementLZKArkansas37 min
Jul 16, 4:23 PM CDTSpecial Weather StatementLZKMontgomery37 min
Jul 16, 4:41 PM CDTSpecial Weather StatementLZKYell34 min
Jul 16, 4:55 PM CDTSevere Thunderstorm WarningLZKPerry, Yell35 min

Nearby

Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.